Itchy Rash or Blisters on a Diabetes Pill?The Gliptin Warning for Bullous Pemphigoid
SkinArticleBullous pemphigoid is a blistering skin disease that usually starts after 60, often with weeks of itch first. Diabetes pills called DPP-4 inhibitors, or gliptins, carry a label warning about it. Studies show the added risk is small but clear, and higher in people 65 and older. Here is what to watch for.

Bullous pemphigoid is a skin disease that usually starts after 60 and causes repeated crops of blisters.1 It often starts with itch alone, sometimes for weeks or months, and about 1 in 5 people never get blisters at all, only itch or a rash that can look like hives or eczema.1
The diabetes pill link
DPP-4 inhibitors, also called gliptins, are diabetes pills. Generic names include sitagliptin, linagliptin, saxagliptin and alogliptin. Their labels warn about bullous pemphigoid, including cases that needed a hospital stay.2 In reported cases, people usually recovered after the medicine was stopped and the skin was treated.2
How big is the risk?
| Study | What it found |
|---|---|
| U.S. insurance and Medicare data, 1.66 million people (2020) | About 0.42 cases per 1,000 people per year on a gliptin vs. 0.31 on a comparison diabetes pill3 |
| Same study, age 65 and older | 0.79 vs. 0.49 per 1,000 per year3 |
| Same study, linagliptin users | 1.20 vs. 0.55 per 1,000 per year3 |
| 138 randomized trials (2020) | 17 cases on gliptins vs. 1 on comparison treatments4 |
So the risk is rare, but it’s higher with age, and some data point most strongly to linagliptin.34 Other gliptins can’t be ruled out.4
What to watch for
- Itching that won’t settle, especially if it’s new since starting a diabetes pill1
- A rash that looks like hives or eczema1
- Tight, firm blisters that don’t pop easily, often on the arms, legs, belly, armpits or groin1
- Raw, open spots where skin has broken down2
- Blisters that look dusky pink, brown or black on darker skin1
Our guides to dry, itchy skin and hives cover more common causes.
If you notice these
- Call your prescriber and mention your diabetes pill by name. The label tells patients to report blisters or skin erosions.2
- Don’t stop it on your own. If pemphigoid is suspected, the label says the medicine should be stopped and a dermatologist referral considered.2 Your prescriber can switch you to another option.
- Ask about a skin biopsy to confirm the diagnosis. Treatment can ease the itch and reduce flare-ups.1 See our blister care and medicine plan.
Try: “I’ve had itching on my arms and belly for six weeks, and I take linagliptin. Could this be bullous pemphigoid, and should I switch diabetes medicines?”
Skin, Head to Toe includes a short-shelf planner and a 12-week SkinLog. Use them to note when the itch started and photograph any rash or blisters to show your prescriber. See the book.
This article is for general educational purposes only and is not medical advice. It isn't a substitute for diagnosis or treatment from a qualified healthcare professional who knows your health history. Please don't stop or change a diabetes medicine on your own; call your prescriber first so your blood sugar stays controlled. Widespread blisters, skin peeling, blisters in the mouth or eyes, or fever with a rash need same-day care. If you think you may be having a medical emergency, call 911 or your local emergency number right away. This article discusses medication labeling and published research. Girl Playbook does not endorse any specific product, test, or provider.
Girl Playbook sells this book. It provides education and worksheets, not individualized medical care.
Sources
The research behind this article, in the order it’s cited. How we source our articles.
- American Academy of DermatologyBullous pemphigoid: Signs and symptoms (opens in a new tab)abcdefg
- DailyMed (U.S. National Library of Medicine)Sitagliptin tablets, film coated: prescribing information and medication guide (opens in a new tab)abcde
- JAMA Dermatology (full text via PubMed Central), 2020Evaluation of Risk of Bullous Pemphigoid With Initiation of Dipeptidyl Peptidase-4 Inhibitor vs Second-generation Sulfonylurea (opens in a new tab)abcd
- Endocrine (abstract via PubMed), 2020Bullous pemphigoid and dipeptidyl peptidase-4 inhibitors: a meta-analysis of randomized controlled trials (opens in a new tab)abc
Spotted something out of date? Tell us and we’ll check it.


